Why do many believe that they are allergic to penicillin, but in reality they are not



Many people think they are allergic to this antibiotic because of a side effect they had in the past. According to a recent study, most people do not really have that allergy

A basic question that doctors ask before they prescribe an antibiotic is if you are allergic to a medicine.

Of all reported side effects, The allergy to penicillin is the most common.

However, according to a study conducted by Massachusetts General Hospital researchers in Boston, USA, and published in the British Medical Journal, the biggestof patients who think they are allergic to this antibiotic are not.

In the US, for example, 10% of patients report allergic to penicillin, and 90% of them can actually tolerate it.

This error, researchers say, has negative health effects, like these patients are prescribed other broad-spectrum antibiotics that are not only more expensive but can also kill good, but also bad bacteria.

Child taking penicillin
Alternatives to penicillin have their risks. (Photo: Getty Images)

After analyzing the medical data collected for more than six years by more than 300,000 adults in the UK, the researchers noted that people who are allergic to penicillin 70% more chances of contracting Staphylococcus aureus resistant to methicillin or MRSA, a strain of the bacterium Staphylococcus aureus that has become resistant to different antibiotics.

They also run more risks than non-allergic (26% more) of suffering from intestinal inflammation due to infection by Clostridium difficile (C. diff)

These bacteria are very common in the environment and can live without problems in the intestines and on the skin.

But when a patient is prescribed (for another problem) a broad-spectrum antibiotic that eventually kills good bacteria, in addition to the bad bacteria, MRSA or C.diff they multiply and can be problematic.

Where confusion comes from

According to the researchers, the problem comes from one wrong diagnosised: rash (rash on the skin of a deep red color) can be misinterpreted as an allergy, or symptoms such as headache or diarrhea can be mistakenly associated with penicillin, while in fact they were caused by other factors.

It often happens that they simultaneously manifest that the patient is using antibiotics and making this association.

Bracelet "data-lazy-src =" https://c.files.bbci.co.uk/7D46/production/_103107023_gettyimages-115917981.jpg
You may have had an allergic reaction to penicillin at some point, but are no longer sensitive to the medicine. (Photo: Getty Images)

On the other hand, many patients who have noticed an allergic reaction to penicillin at some point in their lives do not remain hypersensitive to this medication. 10 years later

The solution, however, is simple: the problem has been solved with a test, which makes an accurate diagnosis possible.

The most common test is done by applying a small amount of penicillin to the skin with a small needle.

If the injection causes a high red bump and itches, the reaction is positive.


Now you can receive notifications from BBC News World. Download the new version of our app and activate it to not miss our best content.



Source link

Leave a Reply